You are here:

Ask the doctor: Warfarin interactions

Q. There is a long list of drugs and substances that interact with Coumadin (warfarin). Does this mean they make Coumadin more effective, or less effective?

A. This is an important and useful question. Some medications can strengthen warfarin’s anti-clotting effect, while others can weaken it. There are really two ways in which other drugs influence the effectiveness of warfarin.

Some drugs raise or lower the effects of warfarin itself. For example, some antibiotics cause warfarin to have stronger effects—thus, a person getting a short course of antibiotics for a sinus infection may see his or her INR (a measure of blood coagulation) go up, meaning blood takes more time to clot. Under those circumstances, a person might experience bleeding gums, bloody stools, or other bleeding problems. Other drugs and supplements diminish warfarin’s anti-clotting activity, which increases the odds of developing a potentially harmful blood clot. And people take warfarin because they are already at risk for forming just such clots.

The other way in which drugs “strengthen” the effects of warfarin is by altering the blood-clotting system from another direction. Aspirin and more powerful antiplatelet agents like clopidogrel (Plavix) and prasugrel (Effient) inhibit blood clotting in a different way from warfarin and don’t affect INR results. But they do increase risk of bleeding, even more so when they are prescribed along with warfarin.

— Thomas Lee, M.D. and Richard Lee, M.D.
Co-Editors in Chief, Harvard Heart Letter

Posted by: Dr.Health

Back to Top